Q:In May 1989 I was diagnosed as having polycystic ovarian disease after many years of suffering hirsutism (excessive body hair) and very irregular periods and more recently premenstrual tension and painful periods.
Being an acupuncturist, I initially tried acupuncture treatment and found that it regulated my periods, helped the PMT and pain, but did nothing for the hirsutism. I tried Chinese herbal medicine for six months, which, if anything, made things worse.
I then decided to give western medicine a try and was prescribed the contraceptive pill Dianette. After a year I've been very happy with this pill, as it has dramatically reduced the hirsutism and pain and regulated my cycle (although I still suffer from mild PMT). It achieved all this without producing any apparent side effects.
However, three months ago I suddenly started suffering from a marked reduction in movement in my right hip and then subsequent extreme stiffness in my middle and lower back and restricted movement in my left hip. My osteopath believes that it could be related to internal stagnation caused by the pill. Could this be possible?
What are the short and long term effects of Dianette?
My doctor assures me that it is perfectly safe and will even protect me from ovarian cancer. J L, London........
A:Dianette is a mixed hormone which contains a synthetic antiandrogen, cyproterone acetate, plus the ostrogen ethinyloestradiol (the usual oestrogen component of the birth control pill). A more potent version of this drug (Androcur) is used to treat oversexuality and sexual deviation in men by inhibiting sperm production, producing infertility and possibly even damaging sperm.
Since male sex hormones are known to produce acne and female hormones to reduce it, this combination pill is often given for women who've had severe acne which hasn't responded to other treatments. It's also used to treat excessive hair growth in women, particularly on the face.
Your doctor has no business calling this drug "perfectly safe" . The list of potential side effects fills two pages of the Data Sheet Compendium. The more mild include vomiting or diarrhoea, tension in the breasts, mental depression, a slowing of libido and facial pigment.
This drug also carries the risk of all oral contraceptives: stroke, heart attack and deep vein thrombosis. As for cancer, the Pill enthusiasts point to several studies supposedly providing conclusive proof that combined oral contraceptives offer substantial protection against both ovarian and endometrial cancer. However, this is at a potential increased risk of cervical, liver and breast cancer. The latter risk is highest among those under 35, with risk rising the longer one is on the Pill.
The drug also can alter your blood chemistry, changing the ratio of proteins in the blood and increasing the level of copper, iron and alkaline phosphatase.
It should only be used with caution in women who suffer from depression, varicose veins, diabetes, high blood pressure, epilepsy, multiple sclerosis, disturbed liver function, gallstones, cardiovascular diseases, kidney problems, uterine fibroids, asthma, those who wear contact lenses. It can also affect your thyroid function.
Although it is possible that Dianette is behind some of the symptoms you are experiencing, endochnologist Professor Howard Jacobs of Middlesex Hospital doubts that this drug could affect joints. Also, when we spoke to Schering, the only company which manufactures this drug, they were most emphatic in their statement that "we have never seen any report of reduction in hip movement, pain in the lower back or osteoporosis from Dianette."
This and other types of the Pill can also cause diabetes, migraines, food allergies, depression and gall bladder disease. Other reasons for stopping this drug include any sudden onset (or worsening of headaches; disturbed vision; jaundice; a sudden rise in blood pressure; and pregnancy, since this drug has been showned to cause a feminization of male fetuses and general birth defects.
I hope that your doctor gave you a complete medical examination, including examination of the breasts, internal exam, blood pressure and cervical smear before embarking you on this drug.
The problem with the chemical approach to your problems is that the Pill regulates the facial hair and period problems only so long as you stay on the drug. It doesn't cure anything. And the longer you stay on this drug, the higher your risk of developing a more serious disease.
Of all your various treatments, you never mention the nutritional approach. The women's Nutritional Advisory Service, for one, have had great successes with women suffering from PMT, simply by biochemically assessing them to determine whether they are lacking in any nutrients and also outlining a good healthy wholefood diet. It may be worth giving them a try. (Tel: 0273 487366.) You might also investigate some of the work being done by the aforementioned Professor Howard Jacobs, who is examining the relationship between diet and hormone levels. Professor Jacobs says that obesity raises insulin levels,which is the major cause of the expression of polycystic ovarean disease. He recommends that you 1) lose weight if you are overweight; 2) reduce calorie consumption; 3) cut down on refined carbohydrates in favour of whole grains; and 4) increase exercise. All these measures help to lower insulin levels and thus help your complaint.